Massachusetts, 2005

Damaging Wind and Lightning Strikes in Massachusetts, August 1 to 2, 2005

August 1 to 2, 2005 · NWS BOX · 4 events in 3 counties and zones

Scattered thunderstorms moved across Massachusetts during the late afternoon and evening hours, causing wind and lightning damage to Franklin, Essex, and Norfolk counties. Severe winds brought down several trees in Charlemont.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Scattered thunderstorms moved across Massachusetts during the late afternoon and evening hours, causing wind and lightning damage to Franklin, Essex, and Norfolk counties. Severe winds brought down several trees in Charlemont. Lightning also caused damage to various locations across Essex and Norfolk counties. In Weymouth, lightning hit a house, starting a fire on the second floor of the house. In this same town, lightning also struck the ground and traveled through underground wiring, causing extensive damage to the cellar and the first floor of a house.No injuries directly resulted from these strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 1, 5:04 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 1, 5:04 PM EST, 0 minutes before
AREA FORECAST DISCUSSION..UPDATE NEAR TERM SEC
NATIONAL WEATHER SERVICE TAUNTON MA
604 PM EDT MON AUG 1 2005

.NEAR TERM...
WARNING FOR FRANKLIN HAS VERIFIED WITH SEVERAL TREES DOWN.  VIL
HIT52.  NEXT FAVORED AREA IS HAMPSHIRE AND HAMPDEN PER POTENTIAL
TEMP AXIS...INFLOW... INSTABILITY AND PRES FALLS.  LSR OUT
SHORTLY. FOLEY/BUTTRICK/DRAG 603PM

.SHORT RANGE (TONIGHT THROUGH TUESDAY)...
WILL CONTINUE PREVIOUS FORECAST OF 30 TO 40 POPS ACROSS OUR
NORTHWEST SECTIONS THIS EVENING FOR SCATTERED SHOWERS AND A FEW
THUNDERSTORMS. HOWEVER...MID LEVEL WIND FIELDS ARE GENERALLY LESS
THAN 30 KNOTS AND SURFACE CONVERGENCE IS NOT THAT GREAT. THE STORM
PREDICTION CENTER AND LAPS DATA MESOANALYSIS ARE CURRENTLY SHOWING
1000 TO 2000 J/KG OF CAPE...WITH SURFACE TEMPERATURES IN THE UPPER
70S AND LOWER 80S. MOST OF THIS IS A RESULT OF COLD TEMPERATURES
ALOFT AT AROUND -11C AT 500 MB. ALTHOUGH AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE ACROSS SOUTHERN NEW HAMPSHIRE THIS
EVENING...IT APPEARS THERE ARE TOO MANY NEGATIVE FACTORS TO PREVENT
ANYTHING WIDESPREAD. OTHERWISE...THIS ACTIVITY SHOULD DIE OUT WITH
THE LOSS OF DAYTIME HEATING LATER THIS EVENING. GFS/NGM HINT AT SOME
WEAK LOW LEVEL LIFT SOUTH OF THE MASSACHUSETTS TURNPIKE LATE
TONIGHT. THIS MIGHT BE ENOUGH TO SPAWN A FEW RAIN SHOWERS ACROSS
THIS REGION BUT CERTAINLY NOT A BIG DEAL.

850 MB TEMPERATURES WARM TO AROUND +16C ON TUESDAY. THIS SHOULD
ALLOW SUPPORT HIGHS IN THE 85 TO 90 DEGREE RANGE. GFS/UKMET SHOW
WEAK SURFACE CONVERGENCE GENERALLY ALONG AND SOUTH OF THE
MASSACHUSETTS TURNPIKE. THIS MAY BE ENOUGH TO TRIGGER ISOLATED TO
SCATTERED THUNDERSTORMS SO WILL INSERT A 30 POP OVER THIS REGION TO
COVER IT.

&&

.MEDIUM RANGE (TUESDAY NIGHT THROUGH THURSDAY NIGHT)...
BASICALLY LOOKING AT WARM AND DRY WEATHER TO CONTINUE THIS
PERIOD...WITH ISOLATED TO SCATTERED CONVECTION TUE EVENING AND AGAIN
WED AFTERNOON...AS A SERIES OF NORTHERN STREAM IMPULSES DIVE SE FROM
QUEBEC ACROSS ME AND CARVE OUT AN AMPLIFIED TROF OVER THE MARTIMES.
EACH IMPULSE WILL BE ACCOMPANIED BY A WEAK SURFACE TROF...THAT WILL
PROVIDE SOME LOW LEVEL CONVERGENCE TO WARRANT LOW CHC POPS. FOR
WED...APPEARS GREATEST INSTABILITY WILL BE ACROSS LOWER CT RIVER
VALLEY...INCLUDING THE GREATER HARTFORD AREA. THUS...WILL LIMIT LOW
POPS TO THAT REGION. HOWEVER...BY NO MEANS ARE WE LOOKING AT
WIDESREAD CONVECTION.

DRY WEATHER EXPECTED THU AND THU NIGHT...AS MID LEVEL RIDGE MOVES
ACROSS THE REGION.

&&

.LONG RANGE (FRIDAY THROUGH MONDAY)...
NOT MUCH CHANGE FROM CURRENT FORECAST...WITH MAINLY DRY WEATHER THIS
PERIOD AND HOT CONDITIONS FRI...WHERE WE CONTINUE TO EXPECT TEMPS
CLIMBING INTO THE L90S AWAY FROM THE SOUTH COAST. DESPITE THE 00Z GFS
(AND THE 00Z ECMWF) 850 TEMPS OF +17/18C OVER THE REGION FRI...ALONG
WITH INC SW SFC FLOW...GFS MEX MAXES FRI ARE ONLY IN THE LOWER TO MID
80S. AFTER COLLABORATING WITH HPC...WE WILL CONTINUE TO GO ABOVE MEX
GUID AND MAINTAIN OUR CURRENT FORECAST HIGHS FRI IN THE L90S AWAY
FROM THE S.COAST. HPC WILL ALSO GO ABV MEX NMBRS FRI.

IN ADDITION...WE WILL CONTINUE TO FORECAST SHOWERS AND TSTMS FRI AS
NORTHERN STREAM TROF AND ATTENDING SFC FNT MOVES ACROSS NEW
ENGLAND.  SOME SEVERE WX POTENTIAL FRI AS BOTH GFS AND ECMWF HAVE 35
KT OF WESTERLY FLOW AT 500 MB N OF THE MASS PIKE. THEREAFTER...
SHORT WAVE ENERGY SHEARS OFF TO THE NORTHEAST...LIMITING HEIGHTS
FALLS OVER NEW ENGLAND...WHICH MEANS SFC FNT WILL LIKELY STALL OR
WASH OUT ALONG THE S.CST SAT. THUS...WILL MAINTAIN CHC POPS SAT WITH
HIGHEST VALUES S.CST.

FOR SUNDAY AND MONDAY...FORECAST CONFIDENCE DIMINISHES AS 00Z MDL
GUIDANCE DIFFERS ON MAGNITUDE OF RIDGE COVERING MOST OF THE
CONUS...WITH WESTERLIES ACROSS THE CANADIAN-U.S. BORDER. GIVEN ALL
MODELS AGREE ON AT LEAST MODEST HEIGHT RISES (ECMWF MOST ROBUST)
ACROSS THE NORTHEAST...WILL FOLLOW DRY AND SEASONABLE GUID FOR SUN
AND MON FROM HPC.

&&

.AVIATION...
GENERALLY VFR CONDITIONS EXPECTED TONIGHT ALTHOUGH SCATTERED
CONVECTION...PATCHES OF LOW CLOUDS AND FOG MAY RESULT IN LOCAL MVFR
CONDITIONS.

&&

.MARINE...
IN THE SHORT TERM...GENERALLY 4 FOOT SEAS THROUGH TUESDAY WILL BE
POSSIBLE ACROSS THE SOUTHERN WATERS. HOWEVER...WILL KEEP SEA HEIGHTS
JUST BELOW SMALL CRAFT THRESHOLDS. SCATTERED CONVECTION MAY AFFECT
THE NORTHERN WATERS THIS EVENING WITH FOG PATCHES POSSIBLE OVER THE
SOUTHERN WATERS LATE TONIGHT.

IN THE LONGER TERM...RATHER LIGHT WINDS AND FLAT SEAS EXPECTED
TUE NIGHT THRU THU NIGHT. WINDS THEN INCREASE FRI AHEAD OF THE
APPROACHING FRONT. GIVEN PGRAD AND DEEP BLYR OVER LAND WITH SFC TEMPS
IN THE 90S...WIND GUSTS MAY REACH 25KT NEAR SHORE (INCLUDING BOS HRBR
AND NARR BAY) FRI AFTERNOON AND EARLY EVENING. FRONT MOVES OFSHR SAT
AND THEN STALLS OR WASHES OUT. NEVERTHELESS...WINDS SLACKEN SAT AND
SEAS SUBSIDE.

&&

.FIRE WEATHER...
ALTHOUGH ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE THIS
EVENING AND AGAIN TUESDAY AFTERNOON...A SOAKING RAIN WILL BE HARD TO
COME BY THIS WEEK. HOWEVER WE DO NOT EXPECT TO SEE RED FLAG
CONDITIONS AS HUMIDITY VALUES SHOULD STAY AOA 30% AND WIND SPEEDS
SHOULD REMAIN BELOW 25 MPH THROUGH MUCH OF THE WEEK.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&

SHORT RANGE...FRANK
MEDIUM & LONG RANGE...NOCERA
AVIATION...FRANK
FIRE WEATHER...FRANK
Hazardous weather outlook, Aug 1, 3:09 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
409 PM EDT MON AUG 1 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-021100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
409 PM EDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...AND MASSACHUSETTS FROM THE
EAST SLOPES OF THE BERKSHIRES TO THE INTERSTATE 495 CORRIDOR IN
NORTHEAST MASSACHUSETTS.

.DAY ONE (TONIGHT)...
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR FRANKLIN...HAMPSHIRE...
AND HAMPDEN COUNTIES IN WESTERN MASSACHUSETTS AS WELL AS CHESHIRE
COUNTY IN SOUTHERN NEW HAMPSHIRE UNTIL 11 PM. THE THREAT WILL BE
FOR STRONG DAMAGING STRAIGHT LINE WIND GUSTS AND LARGE HAIL WITH THE
STRONGEST THUNDERSTORMS. IN ADDITION...DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLY WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
THERE IS A CHANCE OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
GENERALLY ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE ON TUESDAY.
ON WEDNESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE CONNECTICUT VALLEY. HOWEVER...AREAL COVERAGE OF
THE ACTIVITY SHOULD BE LIMITED ON TUESDAY AND WEDNESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS MAY ALSO AFFECT THE REGION ON
FRIDAY IN ASSOCIATION WITH A COLD FRONT.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ACROSS WESTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AS A SEVERE THUNDERSTORM
WATCH IS IN EFFECT UNTIL 11 PM.

FRANK

In the hours before

Special weather statement, Aug 1, 4:30 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
530 PM EDT MON AUG 1 2005

CTZ002-MAZ002-003-008>011-NHZ011-012200-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE
MA-HARTFORD CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-
530 PM EDT MON AUG 1 2005

AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF SCATTERED THUNDERSTORMS WITH THE POTENTIAL TO
PRODUCE WIND GUSTS TO 30 MPH ALONG A LINE EXTENDING FROM 4 MILES
NORTH OF HEATH TO BUCKLAND TO 4 MILES NORTH OF GOSHEN TO 3 MILES
NORTHWEST OF CHESTER...MOVING SOUTHEAST AT 30 TO 40 MPH.

SHOWERS OR THUNDERSTORMS WILL BE NEAR...SHELBURNE AND COLRAIN BY 540
PM EDT...DEERFIELD AND GREENFIELD BY 550 PM EDT...SUNDERLAND AND
LUDLOW BY 600 PM EDT.

ANOTHER STRONG THUNDERSTORM IN WINDHAM COUNTY OF SOUTHERN VERMONT
SHOULD BE SENDING SPRINKLES OF RAIN INTO NORTHWEST CHESHIRE COUNTY
SHORTLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

DRAG

The radar

The Albany radar (KENX), 97 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 1, 5:04 PM EST
Where
Franklin County, Charlemont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.633, -72.883

Lightning, Essex

When
August 1, 10:35 PM EST
Where
Essex County, Haverhill
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Lightning, Essex

When
August 1, 10:35 PM EST
Where
Essex County, Haverhill
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Lightning, Norfolk

When
August 2, 12:10 AM EST
Where
Norfolk County, Weymouth
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469310, 5469311, 5469312, 5469313.